Heavy Rain, Greenwood
- When
- July 20, 2:30 AM CST to July 21, 8:55 AM CST
- Where
- Greenwood County, Eureka Arpt
- Reported by
- AWOS
- Coordinates
- 37.850, -96.300
This is a 12 hour rainfall report of 5.54 inches.
Widespread thunderstorms moved across the central and southeast sections of Kansas on July 20th and 21st, producing localized nuisance flooding for many residents.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Widespread thunderstorms moved across the central and southeast sections of Kansas on July 20th and 21st, producing localized nuisance flooding for many residents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 20, 2:16 AM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 316 AM CDT Mon Jul 20 2020 .SHORT TERM...(Today through Wednesday night) Issued at 314 AM CDT Mon Jul 20 2020 A diffuse frontal boundary remains draped across the I-70 corridor early this morning with scattered showers and storms situated along and north of it as a subtle LLJ noses into central KS. We may have some ongoing showers and storms early in the period before the LLJ veers and weakens through the morning hours. A subtle pv anomaly moving out of the Central and Northern Rockies will impinge on the Central Plains later today and tonight bringing increasing chances for showers and storms to much of the area. The most likely scenario will be for activity developing across the high plains drifting eastward across the area during the overnight hours. Relatively weak deep layer shear and marginal lapse rates will likely preclude more organized severe storms but heavy rain will remain possible with PWATs progged to be at or above 2 inches through the period. As the previous shift mentioned, there remains some concern for flash flooding given anticipated slow storm motions and efficient rainfall production, especially across central KS where soils remain wet from recent rainfall. Convective debris and abundant low level moisture will keep highs near normal for late July with most areas seeing highs around 90. Tue-Wed...Showers and thunderstorms may be ongoing early in the period on Tue with increasing subsidence anticipated as we move through the day. This should allow temperatures to recover resulting in another seasonable day with highs around 90. Rising heights and increasing thickness will bring another mild day on Wed with highs in the lower 90s. It'll be hard to rule out a diurnally driven storm or two but most locations should remain dry. .LONG TERM...(Thursday through Sunday) Issued at 314 AM CDT Mon Jul 20 2020 As we move through the latter portion of the week and into the weekend we begin to see the mid/upper ridge build back across the Mississippi Valley area. This should result in mostly dry weather conditions across the forecast area with a slow warming trend as we move into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1152 PM CDT Sun Jul 19 2020 Thinking the greatest potential for scattered thunderstorms overnight will be across central and north-central Kansas, generally north of Highway 56, as a modest low-level jet impinges upon a weak surface trough. Will continue VCTS and TEMPO TS for a few hours overnight at Russell and Salina. Lower confidence on thunderstorms impacting locations further south, including Wichita and Hutchinson. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 90 71 90 72 / 40 60 30 10 Hutchinson 88 69 89 70 / 40 60 30 10 Newton 89 69 89 71 / 40 60 30 20 ElDorado 89 70 88 71 / 40 50 40 20 Winfield-KWLD 91 71 91 72 / 40 40 30 20 Russell 88 68 88 70 / 30 60 20 10 Great Bend 88 69 88 70 / 30 50 20 10 Salina 89 70 90 72 / 40 60 20 20 McPherson 87 69 88 70 / 40 60 30 20 Coffeyville 91 73 91 72 / 30 30 30 20 Chanute 89 72 89 72 / 30 50 40 20 Iola 89 71 89 72 / 40 50 40 20 Parsons-KPPF 91 73 90 72 / 30 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 1052 PM CDT Sun Jul 19 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1052 PM CDT Sun Jul 19 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to scattered thunderstorms will impact the region tonight, especially across portions of central, east-central, and southeast Kansas. The strongest activity will be capable of dime size hail, 50 to 60 mph winds, and very heavy rainfall rates, which may produce localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional rounds of scattered to numerous thunderstorms are expected for Monday through Wednesday morning. A few strong to marginally severe storms are possible. Very heavy rainfall could be the greater risk, with some flooding problems possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
1018 PM CDT Sun Jul 19 2020
KSZ100-200415-
Labette KS-
1018 PM CDT Sun Jul 19 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Labette County in southeastern Kansas...
* Until 1115 PM CDT.
* At 1017 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Parsons...moving southeast at 5
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Parsons and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3723 9535 3738 9538 3738 9508 3724 9507
3721 9507
TIME...MOT...LOC 0318Z 304DEG 3KT 3734 9522
KETCHAMSpecial Weather Statement
National Weather Service Wichita KS
1142 PM CDT Sun Jul 19 2020
KSZ032-048-200515-
Ellsworth KS-Russell KS-
1142 PM CDT Sun Jul 19 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Ellsworth County in central Kansas...
Eastern Russell County in central Kansas...
* Until 1215 AM CDT.
* At 1141 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Dorrance, or 10 miles east of
Russell...moving north at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Russell, Wilson, Dorrance, Milberger, Bunker Hill, Wilson State
Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3904 9872 3905 9849 3887 9849 3887 9825
3870 9829 3870 9895
TIME...MOT...LOC 0442Z 196DEG 21KT 3886 9867
KETCHAMSpecial Weather Statement
National Weather Service Wichita KS
1219 AM CDT Mon Jul 20 2020
KSZ032-033-200600-
Russell KS-Lincoln KS-
1219 AM CDT Mon Jul 20 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Russell County in central Kansas...
Northwestern Lincoln County in central Kansas...
* Until 100 AM CDT.
* At 1218 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Lucas, or 14 miles north of
Wilson...moving northeast at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lucas, Sylvan Grove, Ash Grove and Wilson Lake.
LAT...LON 3922 9808 3890 9844 3902 9863 3913 9854
3913 9849 3920 9849 3922 9847
TIME...MOT...LOC 0518Z 217DEG 16KT 3903 9848
JAKUBSpecial Weather Statement
National Weather Service Wichita KS
1254 AM CDT Mon Jul 20 2020
KSZ033-200630-
Lincoln KS-
1254 AM CDT Mon Jul 20 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Lincoln County in central Kansas...
* Until 130 AM CDT.
* At 1253 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Beverly, or 10 miles east of
Lincoln...moving northeast at 10 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Beverly.
LAT...LON 3899 9793 3897 9797 3911 9811 3922 9797
3922 9793
TIME...MOT...LOC 0554Z 233DEG 10KT 3909 9797
JAKUBThe national radar mosaic for the moment the first event began.
9 heavy rain, 1 flood. Local standard time, as filed.
This is a 12 hour rainfall report of 5.54 inches.
This is a 24 hour rainfall report of 3.97 inches.
This is a 24 hour rainfall report of 3.69 inches.
This is a 24 hour rainfall report of 3.47 inches.
This is a 24 hour rainfall report of 4.19 inches.
A 24 hour rainfall amount of 3.61 inches.
This is a 24 hour rainfall report of 4.47 inches.
This is a 24 hour rainfall report of 3.42 inches.
This is a 12 hour rainfall report of 4.50 inches.
Water was reported over a few county roads but it was not life threatening. No concerns to life or property were relayed by local officials. Rainfall across the county varied between 2 to 4.5 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903144, 903139, 903140, 903143, 903141, 903134, 903136, 903138, 903142, 903133.